Texas, 2025Flash Flooding in Texas, May 6, 2025
May 6, 2025 · NWS LUB · 2 events in 2 counties and zones
An upper level storm system approached the region on the fifth into the morning hours of the sixth bringing widespread heavy rainfall and thunderstorms to the region. At the same time, a cold front moved through the area with significant moist ascent above the frontal zone.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system approached the region on the fifth into the morning hours of the sixth bringing widespread heavy rainfall and thunderstorms to the region. At the same time, a cold front moved through the area with significant moist ascent above the frontal zone. Most of the rainfall occurred within only a two hours period early in the morning on the sixth but was enough to cause flash flooding around the area. Several area roadways became inundated by water and impassable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 1:04 AM CST, 26 minutes earlier. Its key messages:
- Thunderstorm chances and heavy rain ending this morning, then stubborn low clouds and patchy fog through midday.
- A few thunderstorms developing on the Caprock later this afternoon and evening.
- Low storm chances linger into Wednesday and diminish Thursday.
Area forecast discussion, May 6, 1:04 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
204 AM CDT Tue May 6 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
- Thunderstorm chances and heavy rain ending this morning, then
stubborn low clouds and patchy fog through midday.
- A few thunderstorms developing on the Caprock later this
afternoon and evening.
- Low storm chances linger into Wednesday and diminish Thursday.
&&
.SHORT TERM...
(Today and tonight)
Issued at 203 AM CDT Tue May 6 2025
The strongest axis of ascent was finally plowing east and out of New
Mexico at 1 AM ahead of a negatively-tilted upper low farther west
near Gallup. Widespread showers and storms accompanying this lift
are on track to engulf the forecast area in the coming hours before
sweeping N-NE toward daybreak following a shortwave trough. Although
we've managed to avoid flooding problems through 1 AM, this could
change as heavier rainfall rates of 3-4" per hour expand in
coverage. Provided this heaviest rain departs around sunrise, we may
end the Flood Watch ahead of schedule.
After the early A.M. rain, the next forecast challenge concerns
stubborn stratus and some fog thanks to a delayed arrival of drier
westerly surface winds accompanying an occluded front. With moist
easterly upslope flow persisting all morning and perhaps even all
day in our northeastern counties, have weighted this forecast more
toward the pessimistic models that keep highs cooler in most areas.
Given this cooler and more stable scenario today, the prospects for
adequate destabilization and diurnally-driven storms south of the
upper low later today are looking more iffy. Opted to keep a low
mention of late-day showers and storms particularly across our
northern row of counties nearest the upper low tracking east along I-
40 before these dwindle later this evening. Lows tonight will be
mildest off the Caprock where a shield of stratus is most likely to
loiter. A minority of models suggest some radiational fog developing
along the edge of this stratus overnight, but this will be revisited
in later forecasts.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 203 AM CDT Tue May 6 2025
The omega blocking pattern should start to break down by Wednesday
as the upper pattern moves east. The secondary upper low from the
omega block should track over the High Plains early Wednesday where
it will stall through Thursday. Chances of isolated showers and
thunderstorms return Wednesday and Thursday afternoon for the far
southern Texas Panhandle and areas off the Caprock with the
placement of the upper low as well as a weak cold front pushing
through the region Wednesday. Conditions dry out towards the end of
the week as an upper ridge develops over the western CONUS and moves
east over the Rockies by the weekend bringing northerly winds aloft.
Temperatures through the rest of the week remain below seasonal
normals with highs in the 60s and 70s however, are expected to warm
beginning of next week as the upper ridge continues to amplify
towards our region.
&&
.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Tue May 6 2025
IFR with occasional breaks to MVFR will continue through the
overnight with an influx of TSRA spreading north. TS should clear
LBB and PVW by daybreak, if not sooner, yet low CIGs with drizzle
and fog at times are likely to hold on until early/mid afternoon
at LBB and for much longer at PVW and especially CDS. Could see
some late-day SHRA and/or TS from PVW-CDS as an upper low passes
nearby. Severe weather chances continue to look low for now.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for TXZ021>044.
&&
SHORT TERM...93
LONG TERM....10
AVIATION...93
Hazardous weather outlook, May 6, 1:09 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
209 AM CDT Tue May 6 2025
TXZ021>044-070715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
209 AM CDT Tue May 6 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A Flood Watch remains in effect for all of the forecast area until
noon today. Showers and storms will taper in coverage this morning.
If enough clearing develops this afternoon, isolated to scattered
thunderstorms will be possible mainly on the Caprock along with a
threat for strong wind gusts, small hail and brief downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances linger through Thursday, although severe
weather is unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Flash Flood, Lubbock
- When
- May 6, 1:30 AM CST to 4:30 AM CST
- Where
- Lubbock County, 2.85 mi NW of Shallowater Arpt to 4.18 mi WSW of Wolfforth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.707, -102.037
Widespread rain showers and thunderstorms developed over the South Plains region early in the morning of the sixth ahead of an upper level storm system. Moderate to heavy rain persisted for approximately two hours causing flooding of area roadways in and around the city of Lubbock. A portion of Farm to Market Road 835 was closed because it was inundated with water upstream of Buffalo Springs Lake.
Flash Flood, Lamb
- When
- May 6, 1:30 AM CST to 3:30 AM CST
- Where
- Lamb County, 3.95 mi N of Sudan to 4.26 mi N of Sudan
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.127, -102.520
Widespread rain showers and thunderstorms developed over the South Plains region early in the morning of the sixth ahead of an upper level storm system. Moderate to heavy rain persisted for approximately two hours causing flooding of area roadways in and around Sudan reported by a storm chaser. A portion of Farm to Market Road 303 was inundated with water north of Sudan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 6, 20251 injured · $775,000 · EF1 · 43 events
- Flash Flooding and Hail in Louisiana, May 6 to 9, 2025$208,000 · 1.75 in hail · 41 events
- Damaging Winds and Strong Wind in Mississippi, May 6 to 7, 2025$183,000 · 50 kt wind · 5 events
- Tornado and Hail in Pennsylvania, May 6, 2025$40,000 · EF1 · 9 events
- Tornado and Flash Flooding in Texas, May 6, 2025$25,000 · EF1 · 14 events
- Flash Flooding and Flooding in New York, May 6, 2025$84,000 · 12 events
- Flash Flooding in New York, May 6, 2025$77,000 · 10 events
- Strong Wind in Mississippi, May 6 to 7, 2025$44,000 · 15 events
- Flooding in Oklahoma, May 6, 2025$50,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, May 6, 2025$19,000 · 70 kt wind · 8 events
- Flash Flooding in Pennsylvania, May 6, 2025$20,000 · 3 events
- Damaging Winds in New York, May 6, 2025$17,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244637, 1244639.